South Dakota, 2024

Tornado and Flash Flooding in South Dakota, July 31, 2024

July 31, 2024 · NWS FSD · 21 events in 9 counties and zones

A very moist and unstable atmosphere was present in the wake of earlier day convection, as another stronger mid-level wave and associated frontal boundary pushed through southeast South Dakota and southwest Minnesota during the evening and early overnight hours. Initial development of an isolated supercell in south central South Dakota resulted in hail up to 2 inches in diameter, but more…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A very moist and unstable atmosphere was present in the wake of earlier day convection, as another stronger mid-level wave and associated frontal boundary pushed through southeast South Dakota and southwest Minnesota during the evening and early overnight hours. Initial development of an isolated supercell in south central South Dakota resulted in hail up to 2 inches in diameter, but more widespread convection along the boundary later in the evening led to areas of damaging wind and excessive rainfall in east central South Dakota and southwest Minnesota. Rainfall was heaviest near the Brookings area with several gauge amounts of 4 to 8 inches around the city.

Indirect fatalities occurred when increasing wave action on an area lake associated with thunderstorm winds resulted in the drowning of two individuals.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 31, 5:00 PM CST, 42 minutes earlier. Its key messages:

  • Level 3 of 5 risk for severe weather this afternoon and evening. Timing is still somewhat uncertain, but latest thinking would delay onset and may reduce coverage across our forecast area. Still looking at a potential for large hail (2+ inches) and wind gusts in excess of 70 mph where storms do form, are the main hazards. Although risk is low, a tornado cannot be ruled out.
  • Locally heavy downpours may also bring 2+ inches of rain to isolated locations today and tonight.
  • Light showers or an isolated thunderstorm may linger into Thursday east of I-29. Otherwise, near normal temperatures and mostly dry conditions into the weekend.
Area forecast discussion, Jul 31, 5:00 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
600 PM CDT Wed Jul 31 2024

.KEY MESSAGES...

- Level 3 of 5 risk for severe weather this afternoon and
  evening. Timing is still somewhat uncertain, but latest
  thinking would delay onset and may reduce coverage across our
  forecast area. Still looking at a potential for large hail
  (2+ inches) and wind gusts in excess of 70 mph where storms do
  form, are the main hazards. Although risk is low, a tornado
  cannot be ruled out.

- Locally heavy downpours may also bring 2+ inches of rain to
  isolated locations today and tonight.

- Light showers or an isolated thunderstorm may linger into
  Thursday east of I-29. Otherwise, near normal temperatures and
  mostly dry conditions into the weekend.

&&

.DISCUSSION...
Issued at 318 PM CDT Wed Jul 31 2024

LATE THIS AFTERNOON-TONIGHT: Despite abundant near surface
moisture as evident in mid-upper 70s dew points across the
region, broad cloud debris from convection to our north and
south, along with a stabilizing wave that pushed north across
southeast SD over the past couple of hours. This along with a
slightly slower timing of the approaching wave looks to be
delaying the onset of storms across our forecast area this
afternoon. Current thinking now has a low chance of convection
in our area through 5-6pm, with increasing potential thereafter
as new storms developing ahead of the upper wave in north
central SD move east and develop southward. This would mainly
impact areas north of, to perhaps near I-90 this evening, with
the threat diminishing by 11pm to midnight. Given the robust
instability above our stable near-surface layer, still think
that large to significant hail is a possibility, along with wind
gusts in excess of 70 mph. Locally heavy rain also remains a
secondary threat given precipitable water approaching 2 inches,
warm cloud depths exceeding 11-12kft and 850mb dew points even
nearing 70F/20+C.

THURSDAY-SATURDAY: Strong upper ridge builds across the western
CONUS, placing our forecast area in weak flow aloft, especially for
Thursday-Friday. Could still see some lingering clouds and/or some
instability showers in our far east Thursday with cyclonic flow
around the back side of the departing upper wave. If that occurs, it
could hold temps a bit cooler over southwest MN/Iowa Great Lakes.
Overall, though, if we can fully mix we should be looking at highs
in the 80s Thursday, climbing a few degrees into the mid 80s to
lower 90s Friday, warmest in south central SD.

Thermal ridge ahead of a subtle wave on Saturday could allow for
slightly warmer temperatures building in on Saturday, especially in
our western counties. This area will be more likely to mix down
slightly lower dew points, though, so currently looking at heat
indices holding shy of advisory criteria.

SATURDAY NIGHT-WEDNESDAY: Aforementioned wave flattens the ridge
across the Dakotas/Minnesota, allowing the northern jet stream to
dip into the far northern CONUS for the latter half of the week and
into next week. This could bring a return to a more active pattern
for the later periods of this forecast, along with temperatures that
are near to perhaps even slightly below normal for early August.
However, details at this range are low confidence given variations
among the models.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 555 PM CDT Wed Jul 31 2024

Storms have been slow to develop across the area this afternoon,
and confidence in timing and coverage continues to be low. Even
so, some thunderstorm activity is expected to develop this
evening, and any storms will be capable of producing hail to 2
inches and wind gusts to 60 kts. Any addition, locally heavy
rain will be possible in heavier storms. Much of the activity
will track east of the area after 06Z, though a few stray
showers may linger east of Interstate 29 even into Thursday.
With low pressure moving across the area, winds will be variable
in the evening, trending to northwesterly later tonight into
Thursday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...JH
AVIATION...JM
Hazardous weather outlook, Jul 31, 3:13 PM CST, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
413 PM CDT Wed Jul 31 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-012115-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
413 PM CDT Wed Jul 31 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

Although uncertainty remains in timing and coverage, thunderstorms
are expected by this evening through late tonight. Strong to severe
storms are possible with large hail up to 2 inches and wind gusts to
70 mph. Although risk is low, a tornado cannot be ruled out. Rainfall
amounts exceeding 2 inches may occur, leading to ponding of water in
low lying or urban areas or isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hot and humid conditions return late week and into the weekend with
heat index values in the upper 90s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The North Platte radar (KLNX), 172 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 6 flash flood, 3 hail, 2 funnel cloud, 1 tornado. Local standard time, as filed.

Hail, Gregory

When
July 31, 5:42 PM CST to 5:45 PM CST
Where
Gregory County, 0.5 mi E of Burke
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.180, -99.290

Funnel Cloud, Hutchinson

When
July 31, 5:50 PM CST to 5:51 PM CST
Where
Hutchinson County, 1.71 mi NE of Tripp
Reported by
Social Media
Coordinates
43.240, -97.950

A brief funnel cloud was observed east of Tripp.

Hail, Gregory

When
July 31, 6:00 PM CST to 6:03 PM CST
Where
Gregory County, 0.5 mi W of Herrick
Measured
2 in hail
Reported by
Social Media
Coordinates
43.120, -99.190

Tornado, Hutchinson

When
July 31, 6:07 PM CST
Where
Hutchinson County, 3.42 mi NW of Kaylor
Rating
EFU
Path length
0.01 mi
Path width
10 yd
Reported by
Fire Department/Rescue
Coordinates
43.220, -97.890

A landspout was observed to very briefly touch down in an open field east of 415th Avenue and south of 287th Street. No damage was observed to indicate intensity.

Funnel Cloud, Bon Homme

When
July 31, 6:10 PM CST
Where
Bon Homme County, 0.69 mi N of Scotland
Reported by
Social Media
Coordinates
43.160, -97.730

Several brief funnel clouds were recorded on video northwest of Scotland.

Thunderstorm Wind, Hanson

When
July 31, 6:51 PM CST to 6:53 PM CST
Where
Hanson County, 3.76 mi ENE of Alexandria
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
43.670, -97.710

A thunderstorm wind gust up to 66 mph was measured by the South Dakota Road Weather Information System site near Alexandria.

Thunderstorm Wind, Brookings

When
July 31, 6:51 PM CST to 6:54 PM CST
Where
Brookings County, 1.38 mi S of Volga
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.300, -96.920

Thunderstorm wind gusts up to 58 mph were measured at the South Dakota State University Mesonet site near Volga.

Thunderstorm Wind, Brookings

When
July 31, 7:04 PM CST to 7:06 PM CST
Where
Brookings County, 3.47 mi W of Medary
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.220, -96.850

Thunderstorm wind gusts up to 60 mph were measured by a personal weather station southwest of Brookings.

Thunderstorm Wind, Brookings

When
July 31, 7:25 PM CST to 7:28 PM CST
Where
Brookings County, 0.99 mi W of Brookings
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
44.320, -96.800

Thunderstorm wind gusts downed a large tree limb.

Thunderstorm Wind, Brookings

When
July 31, 7:30 PM CST to 7:33 PM CST
Where
Brookings County, 0.39 mi WSW of Brookings Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
44.297, -96.807

Thunderstorm winds downed a large tree limb at Arrowhead Apartments.

Thunderstorm Wind, Lake

When
July 31, 7:30 PM CST to 7:33 PM CST
Where
Lake County, 0.85 mi NE of Madison
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
44.010, -97.110

Tree limbs up to 3 inches in diameter were taken down by thunderstorm wind gusts.

Flash Flood, Brookings

When
July 31, 7:36 PM CST to 10:00 PM CST
Where
Brookings County, 1.2 mi NNE of (Bkx)brookings Muni to 0.96 mi NNE of (Bkx)brookings Muni
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
44.316, -96.811

A water rescue along U.S. Highway 14 resulted from rising waters near the Sixmile Creek crossing.

Flash Flood, Brookings

When
July 31, 7:38 PM CST to 10:00 PM CST
Where
Brookings County, 0.83 mi N of Brookings Arpt to 0.81 mi NNW of Brookings Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
44.312, -96.803

Several inches of flowing water was observed at the intersection of 6th Street and 2nd Avenue.

Thunderstorm Wind, Brookings

When
July 31, 7:40 PM CST to 7:43 PM CST
Where
Brookings County, 0.85 mi SW of Brookings
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
44.310, -96.790

A tree branch 4 to 6 inches in diameter was downed by thunderstorm winds.

Flash Flood, Brookings

When
July 31, 8:00 PM CST to 10:00 PM CST
Where
Brookings County, 0.92 mi NNW of Brookings Arpt to 0.82 mi NNW of Brookings Arpt
Cause
Heavy Rain
Reported by
Social Media
Coordinates
44.313, -96.807

Several inches of water was flowing over the curb along 6th Street/Highway 14 near the movie theater.

Thunderstorm Wind, Moody

When
July 31, 8:00 PM CST to 8:03 PM CST
Where
Moody County, 13.75 mi NW of Flandreau
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
44.180, -96.790

Medium branches up to 3 to 4 inches in diameter were downed by thunderstorm wind gusts.

Thunderstorm Wind, Kingsbury

When
July 31, 8:15 PM CST to 8:25 PM CST
Where
Kingsbury County, 5.41 mi SE of De Smet
Measured
43 kt (49 mph) estimated gust
Deaths
0 direct, 2 indirect
Reported by
Fire Department/Rescue
Coordinates
44.316, -97.487

Thunderstorm outflow winds churned up large waves on Lake Henry after 2000 CST. Indirect fatalities occurred when two persons on flotation devices were overcome by the high wave action and drowned.

Flash Flood, Brookings

When
July 31, 8:17 PM CST to 10:15 PM CST
Where
Brookings County, 1.02 mi NNW of Brookings Arpt to 0.97 mi N of Brookings Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
44.314, -96.808

Seventh Street West was flooded above the sidewalk.

Flash Flood, Brookings

When
July 31, 8:45 PM CST to 10:30 PM CST
Where
Brookings County, 0.75 mi SE of Brookings Arpt to 0.83 mi SSE of Brookings Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
44.294, -96.787

A vehicle stranded at the intersection of 12th Street South and South 7th Avenue had water up to its windows.

Flash Flood, Brookings

When
July 31, 8:49 PM CST to 10:30 PM CST
Where
Brookings County, 0.56 mi N of Brookings Arpt to 0.41 mi NNE of Brookings Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
44.308, -96.799

Heavy runoff from intense rainfall led to multiple feet of standing water under the 6th Avenue South railroad bridge.

Hail, McCook

When
July 31, 9:30 PM CST to 9:32 PM CST
Where
McCook County, 1.41 mi SE of Canistota
Measured
1 in hail
Reported by
Social Media
Coordinates
43.588, -97.277

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Kingsbury2024-07-3165FemaleIn WaterIndirect
Thunderstorm Wind, Kingsbury2024-07-3166FemaleIn WaterIndirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2024Every state in 2024This day in weather historyThe tornado archive for South Dakota, 2024Warnings in South Dakota, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1206012, 1206010, 1206013, 1206020, 1206011, 1206016, 1206017, 1206018, 1206022, 1206021, 1206023, 1206001, 1206004, 1206019, 1206006, 1206024, 1206026, 1206007, 1206008, 1206009, 1206014.